Kansas, 2007

Flash Flood in Kansas, July 30, 2007

July 30, 2007 · NWS SGF · 1 event in 1 county or zone

A pulse thunderstorm caused flash flooding in a few sections of Crawford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A pulse thunderstorm caused flash flooding in a few sections of Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 30, 5:30 AM CST, 4 hours earlier.

Area forecast discussion, Jul 30, 5:30 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 AM CDT MON JUL 30 2007

.DISCUSSION...

SIMILAR FLOW PATTERN ACROSS CENTRAL KANSAS THAT WAS OCCURRING OVER
SOUTHERN NEBRASKA LAST NIGHT. ALTHOUGH LAST NIGHTS CONVECTION HAD
A PERSISTENT MCV THAT CONTINUED TO FIRE THUNDERSTORMS GENERALLY IN
THE SAME AREAS OF SOUTH CENTRAL NEBRASKA. TONIGHTS PATTERN HAS
SLIGHTLY MORE LOW LEVEL ENERGY AND ASSOCIATED LOW LEVEL JET
BEGINNING TO FORM ACROSS SOUTHWEST KANSAS. THIS HAS AIDED THE
DEVELOPMENT OF A FAIRLY POTENT LINE OF THUNDERSTORMS FROM THE
PANHANDLE OF OKLAHOMA...NORTHEAST ACROSS CENTRAL KANSAS. THIS
ACTIVITY DISSIPATES ACROSS FAR EASTERN KANSAS AS THE MAIN FLOW
PATTERN CHANGES.

MAIN FORECAST CONCERN DEALS WITH ASSOCIATED LOW LEVEL JET AXIS AND
HOW THE THUNDERSTORMS EVOLVE ACROSS KANSAS...AND INTO WEST
CENTRAL...SOUTHWEST MISSOURI THIS MORNING.

ALTHOUGH THE MODELS DO INCREASE THE PRECIPITATION AMOUNTS/COVERAGE
GENERALLY ACROSS CENTRAL/NORTHERN KANSAS THROUGH THIS
MORNING...THE MAIN UPPER PATTERN TAKES THE BULK OF THE
PRECIPITATION NORTH OF OUR FORECAST AREA. HOWEVER...THERE SHOULD
BE ENOUGH CONVERGENCE TO KEEP SOUTHEAST KANSAS AND WESTERN
MISSOURI UNSETTLED...OR AT LEAST 40-70% COVERAGE THIS MORNING AND
AFTERNOON. THE PERSISTENT DRIER EASTERLY FLOW AT LOW LEVELS SHOULD
KEEP THE EASTERN FORECAST AREA MORE STABLE OR KEEP ONLY ISOLATED
CHANCES OF PRECIPITATION TODAY.

MID LEVEL DRYING WILL LEAD TO ALMOST NO CHANCE OF PRECIPITATION
ACROSS MOST OF OUR FORECAST AREA...WITH THE EXCEPTION OF SOUTHEAST
KANSAS AND FAR WESTERN MISSOURI AFTER MONDAY NIGHT.

ONLY MINOR CHANGES IN THE EXTENDED PERIOD WERE NOTED AS MAINLY DRY
CONDITIONS AND AN INCREASE IN TEMPERATURES WILL LIKELY CONTINUE
THROUGH THE UPCOMING WEEKEND. NO LARGE SCALE DISTURBANCES ARE
FORECAST TO DEVELOP OR LEAD TO AN UNSETTLED WEATHER PATTERN
THROUGH THE NEXT 7 DAYS. JLT

&&

.AVIATION...

A BROKEN MID LEVEL DECK WILL COVER MUCH OF KANSAS AND MISSOURI
THROUGH AT LEAST THIS MORNING. PATCHY FOG WILL DISSIPATE EARLY THIS
MORNING WHILE SCATTERED SHOWERS INCREASE FROM THE WEST. SCATTERED
SHOWERS WILL AFFECT THE JOPLIN VICINITY THIS MORNING AND BOTH THE
SPRINGFIELD AND JOPLIN TERMINAL VICINITIES THIS AFTERNOON. VFR
CONDITIONS WILL PREVAIL WITH LOCALIZED MVFR CONDITIONS IN THE
SHOWERS.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 30, 9:12 AM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1012 AM CDT MON JUL 30 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1012 AM CDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BRING
  MODERATE TO HEAVY RAINFALL TO AREAS WEST OF A WARSAW TO
  BOLIVAR TO JOPLIN LINE FOR THE REMAINDER OF THIS MORNING.
  FLOODING WILL BE LIKELY ACROSS PORTIONS OF BOURBON AND
  CRAWFORD COUNTIES IN EXTREME SOUTHEAST KANSAS. FLOODING WILL
  BE POSSIBLE ACROSS THE REST OF EXTREME SOUTHEAST KANSAS AND
  WESTERN MISSOURI...MAINLY WEST OF AN OSCEOLA TO JOPLIN LINE.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
  REST OF THE OUTLOOK AREA AND PRODUCE LOCALLY HEAVY RAINFALL
  AND GUSTY WINDS. THE BEST OVERALL COVERAGE OF THE
  THUNDERSTORMS WILL BE ACROSS SOUTHEAST KANSAS AND WESTERN
  MISSOURI.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ISOLATED THUNDERSTORMS WILL OCCUR ACROSS SOUTHEAST KANSAS AND
  FAR WESTERN MISSOURI ON TUESDAY AND WEDNESDAY. THE MAIN HAZARD
  WILL BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS.

  TEMPERATURES AND HUMIDITY LEVELS WILL BEGIN TO INCREASE BY THE
  LATTER PART OF THE WEEK. HEAT INDICES WILL APPROACH AND MAY
  EXCEED 100 DEGREES IN PARTS OF THE OZARKS AND SOUTHEAST KANSAS
  STARTING THIS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 30, 9:29 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1029 AM CDT MON JUL 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      GIRARD                  37.51N 94.84W
07/30/2007                   CRAWFORD           KS   LAW ENFORCEMENT

            K 7 CLOSED FROM K 47 NORTH OF GIRARD TO K 39. K 277
            CLOSED FROM K 7 TO CRAWFORD STATE PARK. K 3 CLOSED FROM K
            146 TO K 39.

&&

LDOOLEY

The radar

The Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
July 30, 9:30 AM CST to 1:00 PM CST
Where
Crawford County, Walnut
Cause
Heavy Rain
Reported by
Public
Coordinates
37.600, -95.080

Excessive rainfall combined with moist soil conditions caused flash flooding in areas of Crawford County. Locations flooded included Highway 7 from Highway 47 to Highway 39, a section of Highway 277, and a section of Highway 3.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47007.